MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4004C0615
Medical Device Problem Codes Detachment Of Device Component (1104); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/04/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The stretch resistant wire (sr wire) was fractured and the proximal constraint sphere was inside the distal detachment tip (ddt).The distal tip of the pusher assembly was stretched.The embolization coil was stuck inside the distal tip of its introducer sheath conclusions: evaluation of the returned device revealed that the pc400 sr wire was fractured.This type of damage typically occurs due to improper handling during use.If the device was forcefully retracted against resistance, damage such as this may occur.Further evaluation of the returned device revealed that the distal tip of the pusher assembly was stretched.This type of damage likely occurred due to forceful retraction against resistance.The slightly tortuous anatomy may have contributed to the reported resistance.The non-penumbra microcatheter referred to in the complaint was not returned to penumbra for evaluation.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the abdominal artery using penumbra coils 400 (pc400¿s).It was noted that the patient¿s anatomy was slightly tortuous.During the procedure, the physician deployed and detached a pc400 in the target vessel using a non-penumbra microcatheter.While attempting to advance a new pc400 through the microcatheter, the physician mentioned resistance and subsequently, the pc400 unintentionally detached midway in the microcatheter.Therefore, the physician removed the microcatheter containing the detached and the procedure was completed using a new microcatheter, additional pc400¿s and pod coils.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7325368
Report Number3005168196-2018-00459
Device Sequence Number13480234
Product Code HCG
UDI-Device Identifier00814548010885
UDI-Public00814548010885
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 02/07/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date02/28/2024
Device Catalogue Number4004C0615
Device Lot NumberF68162
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/02/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/07/2018
Initial Report FDA Received Date03/08/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1